How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10572
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

I have what feels like a foreign body at the top of my left

Customer Question

I have what feels like a foreign body at the top of my left eye (inside). It hurts and aches and my eye is sensitive to light. It may be a coincidence that I splashed some bath water with Oilatum emollient in two days ago. I see that it says keep away from eyes on the bottle.
How can I wash it out? Might it be something quite different? I am 75, on inbuprofen.
Have not experienced this before. Don't want to bother the doctor unneccessarily.
Sally Jarman
Submitted: 5 years ago.
Category: Eye
Expert:  Dr. Rick replied 5 years ago.

Dr. Rick :

Hi. I can help you this morning.

Dr. Rick :

Are you available to chat?

Dr. Rick :

It is possible that the Oilatum emollient has caused a corneal abrasion. This loss of the skin on your cornea would give a foreign body sensation and light sensitivity. You could try getting some eye ointment at the pharmacy or store, goop up your eye and keep it closed. This would allow the epithelial defect to heal, usually in a day or so. In the USA a brand name for this ointment is refresh PM or lacrilube.

Dr. Rick :

On the other hand, since this happened two days ago, it is possible that you have an infection, or corneal ulcer, starting in the area where the skin came off. In this case it would be important for you to see an ophthalmologist and start antibiotic eye drops. Since you are not available to chat, and I can't actually see your eye, either scenario is possible given your symptoms.

Dr. Rick :

And, now, the obligatory word from our sponsors: :o)

I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much.

Positive Feedback and/or Bonus is welcomed and appreciated.

Expert:  Dr. Rick replied 5 years ago.
Customer: replied 5 years ago.

I want to rule out the possibility of glaucoma as my half sister suffered from this.

However annual checks have not shown any symptoms for me.

Would it be a good idea to wear dark glasses?

If the pain remains after several days do I assume that it might be a corneal ulcer?

Thanks for your help so far.

Sally Jarman

Expert:  Dr. Rick replied 5 years ago.
your symptoms are not suggestive of glaucoma. Dark glasses will help with the photophobia.

If your eye is not improved by tomorrow morning, or seems to be getting worse during the day today, I would see an ophthalmologist. It is best to treat a corneal ulcer sooner rather then later.

Any positive feedback and/or bonus you may feel prompted to provide would be welcomed and is appreciated.

Related Eye Questions